Alert archive / Texas / Tornado Warnings in 2005

Tornado Warning 60, NWS Lubbock, TX

August 27, 2005Hockley County, Texas

NWS Lubbock, TX issued this tornado warning at Aug 27, 2005, 9:11 PM CDT for Hockley County, Texas. It was in force for 49 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 27, 2005, 9:11 PM CDT (02:11 UTC)
Expired
Aug 27, 2005, 10:00 PM CDT
In force
49 min
Issued by
NWS Lubbock, TX
Area
Counties, with a storm outline in the text

County Hockley County, TX

The radar

The Lubbock radar (KLBB), 57 km from the middle of the area, began a volume at 02:11 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 27, 9:35 PM CDTHAIL 1Levelland, TX

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 00:00Z, 2.2 hours before the alert went out and 188 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 00:00Z on 2005-08-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1074 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 00:00Z on 2005-08-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 18 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1074 J/kg
Mixed-layer CIN
-51 J/kg
Mixed-layer LCL
2282 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
18 m²/s²
0-3 km storm-relative helicity
69 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WFUS54 KLUB 280212
TORLUB
TXC219-280300-
/O.NEW.KLUB.TO.W.0060.050828T0211Z-050828T0300Z/

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE LUBBOCK TX
911 PM CDT SAT AUG 27 2005

THE NATIONAL WEATHER SERVICE IN LUBBOCK HAS ISSUED A

* TORNADO WARNING FOR...
  HOCKLEY COUNTY IN NORTHWEST TEXAS

* UNTIL 1000 PM CDT

* AT 908 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO. THE MOST  
  DANGEROUS PART OF THIS STORM WAS LOCATED 8 MILES SOUTH OF PEP...   
  11 MILES EAST OF MORTON...OR NEAR PETIT...MOVING SOUTHEAST AT 25
  MPH.

* SOME LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE SUNDOWN...PEP...
  WHITHARRAL AND LEVELLAND.

A TORNADO MAY FORM AT ANY TIME...TAKE COVER NOW ABANDON MOBILE HOMES
AND VEHICLES FOR MORE SUBSTANTIAL SHELTER. AVOID WINDOWS.

TORNADOES AT NIGHT ARE ESPECIALLY DANGEROUS. DO NOT WAIT UNTIL YOU
SEE OR HEAR THE TORNADO...IT MAY BE TOO LATE. TAKE COVER NOW

TO REPORT SEVERE WEATHER...PLEASE CALL THE NATIONAL WEATHER SERVICE
AT 8 0 6 7 4 5 1 2 9 0.

LAT...LON 3382 10257 3365 10259 3342 10253 3342 10224
      3366 10209

$$
1 follow-up statement
000 
WWUS54 KLUB 280228
SVSLUB

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LUBBOCK TX
927 PM CDT SAT AUG 27 2005

TXC219-280300-
/O.CON.KLUB.TO.W.0060.000000T0000Z-050828T0300Z/
HOCKLEY TX-
927 PM CDT SAT AUG 27 2005

...A TORNADO WARNING CONTINUES UNTIL 1000 PM CDT FOR HOCKLEY
COUNTY...

AT 926 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO. THE
MOST DANGEROUS PART OF THIS STORM WAS LOCATED NEAR LEVELLAND...MOVING
SOUTHEAST AT 40 MPH.

THIS STORM IS ALSO CAPABLE OF PRODUCING LARGE HAIL...NEAR BASEBALL 
SIZED...AND WIND GUSTS TO 80 MPH.

SOME LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE LEVELLAND... 
SUNDOWN...OPDYKE WEST AND SMYER.

A TORNADO MAY FORM AT ANY TIME...TAKE COVER NOW ABANDON MOBILE HOMES
AND VEHICLES FOR MORE SUBSTANTIAL SHELTER. AVOID WINDOWS.

TORNADOES AT NIGHT ARE ESPECIALLY DANGEROUS. DO NOT WAIT UNTIL YOU
SEE OR HEAR THE TORNADO...IT MAY BE TOO LATE. TAKE COVER NOW

LAT...LON 3382 10257 3365 10259 3342 10253 3342 10224
      3354 10210 3373 10209

$$

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lubbock, TX wrote its last area forecast discussion before this tornado warning went out at Aug 27, 3:30 PM CDT, 5 hours 41 minutes earlier.

Area forecast discussion, Aug 27, 3:30 PM CDT, 5 hours 41 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LUBBOCK TX
330 PM CDT SAT AUG 27 2005

.SHORT TERM...
WEAK SURFACE BOUNDARY EXISTS THIS AFTERNOON OVER THE NORTHERN
SECTIONS OF COCHRAN-HOCKLEY-LUBBOCK-CROSBY COUNTIES WITH AN OUTFLOW
SITUATED ACROSS THE NORTH OVER CASTRO-SWISHER COUNTIES...AS EVIDENT
IN THE ENHANCED CU FIELD ON VISIBLE IMAGERY AND ISOLATED CONVECTION
ON 88D REF DATA.  SPC MESOSCALE GRID DATA OVER THE REGION DEPICTS
THE TRANSLATION OF CONVECTION BEST PHASED WITH THE 700-500 MB
AVERAGE FLOW OFF TO THE SOUTHEAST BETWEEN 15-20 KNOTS.  MID-LEVEL
DRYING DEPICTED ON WATER VAPOR FROM WSW OF ROSWELL TO ENE OF LUB-AMA
AND CONVECTION IS EXPECTED TO CONTINUE DEVELOPING IN THIS AREA OF
MARGINAL CONVECTIVE INSTABILITY.  CONVECTIVE POTENTIAL WILL BECOME
MORE WIDESPREAD TONIGHT AND INTO SUNDAY AS A POTENT SHORTWAVE TROF
SEEN OVER UT/CO THIS AFTERNOON PROPAGATES EAST/SOUTHEAST TOWARD THE
TEXAS PANHANDLE.

KINEMATICS ARE FAVORABLE FOR ANOTHER MCS DEVELOPMENT OVERNIGHT AND
INTO SUNDAY.  GFS AND NAM BOTH IDENTIFY WELL WITH THIS
FEATURE...HOWEVER THE GFS TRACKS THE BRUNT OF THE WAVE ENERGY TO OUR
NORTH/NORTHEAST BEFORE STALLING/REDEVELOPING AND PULLING IT
SOUTHWARD OVER THE FORECAST AREA SUNDAY NIGHT.  THE NAM FORECASTS
THE FEATURE TO PUSH MORE SOUTH OVER THE AREA WITH A WESTWARD SHIFT
LATE SUNDAY.  THE GFS HAD AN MCS SIGNAL IN THE 12Z OUTPUT YESTERDAY
WHICH FORECAST CONVECTION TO BE NORTH/NORTHEAST OF THE AREA...WHILE
VERIFICATION HAD THE CONVECTION MORE SOUTH OVER THE SOUTH PLAINS
EARLY TODAY.  THEREFORE...BASED ON WATER VAPOR TRENDS AND MODEL
CONTINUITY...WILL ADJUST THE NAM SOLUTION AND MAINTAIN/FORECAST A
WIDESPREAD EVOLUTION OF CONVECTION FROM THE NNW OVERSPREADING THE
AREA TONIGHT THROUGH SUNDAY.  12Z AND FORECAST SOUNDING PROFILES
CONTINUE TO SUPPORT MICROBURST POTENTIAL WITH THE ANTICIPATED MCS.
CELL MOVEMENT SHOULD INHIBIT SIGNIFICANT FLASH FLOOD ISSUES...HOWEVER
BRIEF AND LOCALIZED URBAN FLOODING AND STREAM OVERFLOW WILL BE A
CONCERN...ESPECIALLY OVER AREAS IMPACTED FROM HEAVY RAINS OVER THE
PAST WEEK.  BML.10

.LONG TERM...
UPPER RIDGE AMPLIFYING OVER SOUTHWEST DESERTS WILL ALLOW A BIT OF A
TROUGH TO CARVE OUT OVER SOUTHERN HIGH PLAINS BY SUNDAY NIGHT IN
NORTH-NORTHWEST FLOW. NAM VERSION IS A BIT WEAKER AND PREFERRED GIVEN
SUSPICIONS OF GFS CONVECTIVE FEEDBACK ISSUES. HAVE THUS TRENDED
TOWARDS SLIGHTLY HIGHER MENTION OF THUNDERSTORMS SUNDAY NIGHT...
LASTING INTO MONDAY MORNING BEFORE DECREASING. RIDGE LINE SHOULD
THEN SLOWLY APPROACH AND THEN EXPAND MID WEEK AND BEYOND.
QUESTIONABLE HOW STRONG NEXT FRONT WILL BE GIVEN MASSIVE RIDGE...BUT
LATEST RUNS SEEM INSISTENT ON BOUNDARY AT LEAST MAKING IT IN BRIEFLY
AROUND WEDNESDAY/THURSDAY. MINOR CHANGES TO MOST OF EXTENDED
PACKAGE.  MCQUEEN

&&

.PRELIMINARY POINT TEMPS/POPS...
FRIONA        64  84  59  88 /  80  50  50  40
TULIA         64  85  60  83 /  80  50  50  40
PLAINVIEW     64  84  61  83 /  80  50  50  40
LEVELLAND     66  86  62  86 /  70  50  50  40
LUBBOCK       66  85  62  86 /  70  50  50  40
BROWNFIELD    67  88  62  87 /  70  50  50  40
CHILDRESS     68  88  64  88 /  70  50  50  40
SPUR          69  88  65  87 /  60  50  50  40
ASPERMONT     70  90  65  86 /  60  50  50  40

&&

.LUB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

10/05

In the hours before

Local storm report, Aug 27, 8:03 PM CDT, 1 hour 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LUBBOCK TX
803 PM CDT SAT AUG 27 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0800 PM     HAIL             6 W MULESHOE            34.23N 102.83W
08/27/2005  4.25 INCH        BAILEY             TX   LAW ENFORCEMENT

&&

KWIDELSK
Local storm report, Aug 27, 8:08 PM CDT, 1 hour 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LUBBOCK TX
808 PM CDT SAT AUG 27 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0705 PM     HAIL             WILSON                  33.32N 101.73W
08/27/2005  1.00 INCH        LYNN               TX   LAW ENFORCEMENT

            HAIL COVERING THE ROADWAY.

&&

KWIDELSK
Local storm report, Aug 27, 8:13 PM CDT, 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LUBBOCK TX
813 PM CDT SAT AUG 27 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0750 AM     TSTM WND DMG     8 W POST                33.19N 101.52W
08/27/2005                   GARZA              TX   LAW ENFORCEMENT

            1 MILE STRETCH OF POWERLINES DOWN ALONG US HIGHWAY 380
            JUST INSIDE THE GARZA COUNTY LINE. REPORTED BY THE LYNN
            COUNTY SHERIFFS OFFICE.

&&

KWIDELSK
Local storm report, Aug 27, 8:17 PM CDT, 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LUBBOCK TX
817 PM CDT SAT AUG 27 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0735 AM     TSTM WND GST     5 SW GRAHAM             33.10N 101.53W
08/27/2005  69 MPH           GARZA              TX   MESONET

&&

KWIDELSK
Local storm report, Aug 27, 8:53 PM CDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LUBBOCK TX
853 PM CDT SAT AUG 27 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0750 AM     HAIL             7 E TAHOKA              33.16N 101.67W
08/27/2005  0.88 INCH        LYNN               TX   LAW ENFORCEMENT

&&

KWIDELSK
Local storm report, Aug 27, 8:53 PM CDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTION AM TO PM
NATIONAL WEATHER SERVICE LUBBOCK TX
853 PM CDT SAT AUG 27 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0750 PM     HAIL             7 E TAHOKA              33.16N 101.67W
08/27/2005  0.88 INCH        LYNN               TX   LAW ENFORCEMENT

&&

KWIDELSK

The office that day

Everything else NWS Lubbock, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 27, 7:10 PM CDTSevere Thunderstorm WarningLUBGarza, Lynn50 min
Aug 27, 7:15 PM CDTSevere Thunderstorm WarningLUBParmer30 min
Aug 27, 7:31 PM CDTSevere Thunderstorm WarningLUBLubbock29 min
Aug 27, 7:43 PM CDTSevere Thunderstorm WarningLUBGarza32 min
Aug 27, 7:46 PM CDTFlash Flood WarningLUBParmer119 min
Aug 27, 7:50 PM CDTSevere Thunderstorm WarningLUBBailey40 min
Aug 27, 8:03 PM CDTSevere Thunderstorm WarningLUBLynn57 min
Aug 27, 8:27 PM CDTSevere Thunderstorm WarningLUBBailey33 min
Aug 27, 8:39 PM CDTSevere Thunderstorm WarningLUBCochran, Hockley66 min
Aug 27, 8:49 PM CDTSevere Thunderstorm WarningLUBLamb26 min
Aug 27, 8:50 PM CDTFlash Flood WarningLUBBailey, Lamb3 hr
Aug 27, 9:18 PM CDTSevere Thunderstorm WarningLUBBailey42 min
Aug 27, 9:55 PM CDTFlash Flood WarningLUBParmer3 hr

Nearby

Tornado Warnings in Texas, 2005Every tornado warning in 2005Tornadoes in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.